advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Philadelphia, Pennsylvania, USA:

I have type 2 diabetes treated with pills. My hemoglobin A1c varies between 7 to 9%, and glucose testing is always high (200-250 mg/dl [11.1-13.9 mmol/L]). The glucose elevation started when I began taking larger doses of diabetes medications. It seems the less medication I take, the better I feel physically.

I gained nine pounds in the last four months (mostly in the stomach area), and my stomach is extremely bloated and distended! It is so uncomfortable! My legs feel heavy and appear to be somewhat larger but not always! (This has been happening only recently.) I have no bowel problems, and I am in general good health considering my advanced age. I had thyroid problems in the past which were hard to diagnose; my T3 and T4 are normal at present, but It seems to me this is happening again! My weight for 25 years had been stable until this year.

My doctor listens carefully and is very attentive to my symptoms, and routine lab tests every year are within normal limits. I wonder if the weight gain and some fluid retention is related to my prior thyroid and pituitary problems. Can an increase in diabetes medications cause weight gain suddenly?

Answer:

Improving blood sugar control is associated with weight gain. When improvement occurs, you prevent the glucose from spilling into the urine and being lost. Rather, you assimilate those calories. It is not usual for weight gain to be dramatic over a day or two. The weight gain pattern is usually gradual over time. Sometimes, when patients start insulin therapy, they can have water retention that gradually goes away after a relatively rapid onset. If you are having to eat a lot of snacks to keep from being hypoglycemic, that can also increase your weight.

JTL

DTQ-20030417180208
Original posting 11 May 2003
Posted to Weight and Weight Loss

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:46
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.